Format

Send to

Choose Destination
Skinmed. 2012 Jan-Feb;10(1):48-9.

Fixed-drug eruption caused by ashwagandha (Withania somnifera): a widely used Ayurvedic drug.

Author information

1
Dermato-Venereology (Skin/VD) Center, Sehgal Nursing Home, Panchwati-Delhi, India. drsehgal@ndf.vsnl.net.in

Abstract

A 28-year-old man with decreased libido received ashwagandha in the usual daily dosage of 5 g for 10 days. During this period, he experienced a burning and/or itching sensation as well as discoloration of the skin/mucous membrane confined to the penis. He had a similar type of eruption at the same site 6 months prior while taking ashwagandha. Examination of the skin surface was conspicuous and marked by the presence of a dusky, erythematous, oval, eroded plaque of 3 cm, affecting the glans penis and prepuce (Figure). The drug was withdrawn and topical 0.05% clobetasol propionate cream was administered along with cetrizine dihydrochloride, an H1-receptor blocker, 10 mg daily for 1 month. There was a perceptible amelioration of the lesion, resulting in residual greyish white pigmentation. He was prescribed oral drug provocation with 1 g of ashwagandha powder. Within 12 hours, a flare-up developed at the earlier site, confirming the causality.

PMID:
22324179
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center